Alert archive / Nevada / Freeze Warnings in 2017
Freeze Warning 2, NWS Reno, NV
NWS Reno, NV issued this freeze warning at Sep 22, 2017, 2:55 PM PDT for Lassen County, Plumas County, Sierra County, California; 7 counties in Nevada. It took effect at Sep 23, 2017, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 22, 2017, 2:55 PM PDT (21:55 UTC)
- In effect from
- Sep 23, 2017, 1:00 AM PDT
- Expired
- Sep 23, 2017, 9:00 AM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
Counties Lassen County, CA, Plumas County, CA, Sierra County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 9 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
252 WWUS75 KREV 222155 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 255 PM PDT Fri Sep 22 2017 CAZ071-NVZ001-003-004-231000- /O.UPG.KREV.FZ.A.0001.170923T0800Z-170923T1600Z/ /O.NEW.KREV.FZ.W.0002.170923T0800Z-170923T1600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Portola, Susanville, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, and Silver Springs 255 PM PDT Fri Sep 22 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY... The National Weather Service in Reno has issued a Freeze Warning, which is in effect from 1 AM to 9 AM PDT Saturday. The Freeze Watch is no longer in effect. * Areas Impacted: Carson Valley, Carson City, suburbs of Reno- Sparks, around Fallon, Lovelock and agricultural areas in Pershing County, Lyon County, Mineral County, Sierra Valley, Susanville and lower elevations of Lassen County. * Temperatures: Low temperatures Saturday morning are projected to be in the 20s to near 30 for these areas. This coupled with light winds and clear skies will result in frost and freeze impacts. * Impacts: This is potentially the first widespread frost and freeze for many areas this fall. Sensitive vegetation will likely be damaged if not protected. Some above ground irrigation systems could also suffer damage if not drained or protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. A Freeze Warning will be issued once confidence increases to high that widespread sub-freezing temperatures will occur. & PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means there is high confidence in an unusually cold air mass bringing sub-freezing temperatures to the region. Preparedness activities should be considered to mitigate potential impacts due to the cold. && $$ http://weather.gov/reno
2 follow-up statements
829 WWUS75 KREV 230933 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 233 AM PDT Sat Sep 23 2017 CAZ071-NVZ001-003-004-231600- /O.CON.KREV.FZ.W.0002.000000T0000Z-170923T1600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Portola, Susanville, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, and Silver Springs 233 AM PDT Sat Sep 23 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING... * Areas Impacted: Carson Valley, Carson City, suburbs of Reno- Sparks, around Fallon, Lovelock and agricultural areas in Pershing County, Lyon County, Mineral County, Sierra Valley, Susanville and lower elevations of Lassen County. * Temperatures: Low temperatures Saturday morning are projected to be in the 20s to near 30 for these areas. This coupled with light winds and clear skies will result in frost and freeze impacts. * Impacts: This is potentially the first widespread frost and freeze for many areas this fall. Sensitive vegetation will likely be damaged if not protected. Some above ground irrigation systems could also suffer damage if not drained or protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means there is high confidence in an unusually cold air mass bringing sub-freezing temperatures to the region. Preparedness activities should be considered to mitigate potential impacts due to the cold. && $$ http://weather.gov/reno
353 WWUS75 KREV 231555 NPWREV URGENT - WEATHER MESSAGE National Weather Service Reno NV 855 AM PDT Sat Sep 23 2017 CAZ071-NVZ001-003-004-231700- /O.EXP.KREV.FZ.W.0002.000000T0000Z-170923T1600Z/ Lassen-Eastern Plumas-Eastern Sierra Counties- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Including the cities of Portola, Susanville, Hawthorne, Yerington, Smith Valley, Sparks, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, and Silver Springs 855 AM PDT Sat Sep 23 2017 ...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING... The Freeze Warning will expire at 9 AM PDT this morning. Locations in the warning area had freezing temperatures this morning with lows mainly in the 20s. Susanville for example reported a low of 20 degrees. A slow warming trend is expected the rest of this weekend into next week. $$ http://weather.gov/reno
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this freeze warning went out at Sep 22, 1:32 PM PDT, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 22, 1:32 PM PDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Reno NV 132 PM PDT Fri Sep 22 2017 .SYNOPSIS... Scattered showers and isolated thunderstorms will end this evening with gradual clearing overnight. A cold morning is expected Saturday with some hard freezes in outlying valleys. High pressure will build along the coast this weekend and last into next week with a warming trend. && .DISCUSSION... Scattered showers and isolated thunderstorms will continue through sunset. A few showers are likely to continue overnight near Pyramid Lake and possibly Tahoe from lake effect. Away from the lakes, temperatures will get cold tonight with lows in the 20s and 30s Saturday morning. Will upgrade the Freeze Watch to a Warning, but it is not going to be very widespread. Many outlying valleys and normally colder spots will see their first freezes from eastern Lassen County to West Central Nevada. Also, many Sierra Valleys will likely also have to deal with fog. The Sierra Valley was particularly dense this morning and will likely see a return tonight. High pressure then builds in for the rest of the weekend and will remain into next week. Temperatures will warm about 5 degrees each day, eventually rising above normal by late in the week. Winds will be light, but there will be a light NE surface gradient keeping moderate inversions in the valleys. This will keep the temps from seeing an abrupt warmup. Into next weekend, a system my try to flatten the ridge a bit with increased winds followed by a reduction in temperatures. Something to be watched, but it does not look as significant as what we saw this week. Wallmann && .AVIATION... Sct -SHRA with isolated thunderstorms and expect them to die off by 03Z, although same may linger over Lake Tahoe through 09Z and possibly affect KTVL with IFR conds in -SHSN. LIFR in FZFG tonight in many Sierra valleys after 06Z including the Martis Valley and KTRK. FZFG will continue through 17Z Saturday. Expect VFR conditions after, although some FZFG is possible again tomorrow night, but it will not be as widespread. Wallmann && .REV Watches/Warnings/Advisories... NV...Freeze Warning from 1 AM to 9 AM PDT Saturday NVZ001-003-004. CA...Freeze Warning from 1 AM to 9 AM PDT Saturday CAZ071. && For more information from the National Weather Service visit... http://weather.gov/reno
Nearby
Freeze Warnings in Nevada, 2017Freeze Warnings in California, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.